Ropinirole: Hi I have awful restless... - Restless Legs Syn...

Restless Legs Syndrome
13,833 members8,824 posts

Ropinirole

Lillygirl66
Lillygirl66

Hi

I have awful restless legs at night and my legs ache badly during the day. I was on

Amitriptyline & Setraline the doctor said to reduce my setraline and see if legs were better but they haven't been. Hes done me a prescription Ropinirole but has anyone else taken that drug? I feel very wary about taking them i feel my problems are B12 deficiency related and I'm worried to take them in case it masks the real problem.

Doctor said can come with a lot of side affects.

Thank you

18 Replies
oldestnewest

Hi,

Amitriptyline is known to make RLS worse. Try seeing how your legs are once you've stopped it and only then take any medication specifically for RLS. Thats me asking you to be very cautious of what you take for RLS. Everyday, I wish someone had told me that.

Thank you

SSRI antidepressants and tricyclic antidepressants are both known to triggerRLS

Sertraline is an SSRI and Amitriptyline is a tricyclic.

It may be that either or both these are triggering your RLS.

The only way to find out is if you stop both.

Other than that, it depends to some extent whether you have primary or secondary RLS.

Primary is a life long genetic condition. Secondary is RLS symptoms caused by some other underlying medical condition e.g. a thyroid condition, although RLS is associated more with an excess of thyroxine not a deficiency.

This could be an overactive thyroid gland or an overtreated underactive thyroid gland.

Both types of RLS are associated with various mineral or vitamin deficiencies.

Iron deficienciy anaemia can cause RLS on its own, i.e. secondary RLS.

However, Brain Iron Deficiency (BID), is the main one associated with primary RLS. This is not the same as iron deficiency anaemia, and is not detected in the same way.

The blood test for BID is a "ferritin test". It is well accepted that for an RLS sufferer, ferritin should be at least 100mcg/L, some specialists say at least 100mcg/L and more recently some say 300mcg/L. Doctors do generally test for ferritin in cases of RLS but dismiss it as a factor if it's normal, but "normal" can be less than 50mcg/L.

A deficiency of B12/Folate can be a factor in RLS, but if your B12 is normal, whether because it is normal or because it is being treated and monitored as normal, then no further RLS improvement is likely by increasing B12 any further.

Similarly, if there is vitamin D deficiency and it is corrected, then RLS will improve.

AS well as SSRI and tricyclic antidepressants, there are many other things which can trigger RLS and eliminating these triggers can lead to improvement.

These inlcude

-Alcohol

-Proton pump and H2 inhibitor antacids e,g, anything ending in "prazole" or ranitidine.

These can interfere with iron and B12 absorption.

-Prokinetic medcines used for gastric reflus or nausea e.g. metoclopramide or domperidone.

-Some other anti-nausea or anti vertigo medicines especially those derived from phenothiazine.

-Beta blockers

-Antihistamines

It'ds not ideal to have to depend on medication for managing RLS. However, if all the above have been or are being considered and RLS persists, and even if they haven't all been considered and RLS is severe and/or all non-pharmacological methods of managing it have failed, then there seems to be little point in worrying about whether RLS medicines are masking it or not. However, WHAT you take is important.

RLS medicines at best only ever treat symptoms, thhere is no cure for primary RLS.

However, I, along with many others on this forum would advise you to avoid starting on ropinirole or any other drug of the same class, i.e. pramipexole or rotigotine.

These drugs are known as "dopamine agonists" (DAs) and are traditionally prescribed for RLS without due consideration of their possible longer term consequences.

One consequence may be that, as you fear, once started you can become dependent on a DA even when any possible triggers have been removed or dealt with. Then you get RLS symptoms if you try to stop taking the DA.

Worse still, in the longer term (for some people onlu fater months) DAs can cause a condition known as augmentation and in this case, instead of helping RLS symptoms, the DA makes them worse. The more you take, the worse it gets. DAs can also cause an Impulse Control Disorder (ICD) addictive gambling, betting, shopping or hypersexuality.

Then it can be very difficult to stop taking a DA and for some people, impossible.

I would therefiore suggest if it comes to it, far better to first consider the alternative first line class of drugs for RLS, the alpha 2 delta ligands gabapentin or pregabalin.

These too, cause dependency, but they are easier to withdraw from if necessary and they don't cause augmentation or ICD.

Overall I suggest the following in this order

1 make sure that all possible underlying conditions are being treated.

2 have tests for and start to correct any deficiencies

3 try all non-pharmacological remedies for RLS

4 consider gabapentin or pregabalin

then take it from there.

You may find the following link informative.

uptodate.com/contents/treat...

Lillygirl66
Lillygirl66
in reply to Manerva

Wow thank you for your In depth reply. I don't feel I want to take roprinole. I'm taking folate and vitamin d as well as the 3 monthly b12 injections I've been having what feels like internal tremors also and other things so I think a lot of my symptoms are due to the defiencies. I will look into everything you've mentioned above and my blood tests.

Thank you.

Manerva
Manerva
in reply to Lillygirl66

The "internal tremors" could be just that "Essential tremors", "Fasciculations" or some other neuropathy associated with hormone, mineral and/or vitamin dysfunction.

It may be, you dont have RLS at all!!! There's a thought.

I hope you find some answers.

Lillygirl66
Lillygirl66
in reply to Manerva

Thank you.

Ropinirole is a medication used for Pqrkinsons. They discovered it works well with mental and actual physical jerks. I take it. They start .5 mg at night, if that is your time frame. I started 1 pill and then 2 pills. @ 1 mg. total. My problem arose with physical jerks when I got my feet up after meals and became drowsy. So I take .5 (1)mg 1hour before meal and 2 pills before bed. This is 2 mg.Total The maximum is regarded as 4 mg. Be aware, if you slowly increase this drug beyound the limit, it will start to make your RLS worse (Augmentation). If you jerk, it may be the only thing that helps

Some drugs taken together compliment each other. Gabapintine in a capsule form of 300mg helps my Ropinrole. This is Neurotine brand (Horizant band in a large dose of 600mg-1800mg is authorized for RLS). Do not let a medical person confuse the two brands. A third brand is for shingles. Testing for iron and magnesium in the brain Barrier,as opposed to regular blood tests needs to be done. You can see this is a greatly misunderstood condition. Therefore, you should have the input of a well known neurologist who specializes n Movement Dsorders. He should have a reputation in Day and night time RLM. I would also recommend an endrochonogist. Hypothyroid is the lack in a chemical that binds in the mitachrondia of the cells of the body for energy release. In the brain barrier, it helps prevent the acummulation of magnesium that can increase RLM. Lack of magnesium out of the brain barrier may have the opposite effect, Magnesium jell on your legs at night help reduce symptoms. This may be complicated. Read Minerva. She is very knowledgeable from UK. She talks more about Gabapintine. Take any thing I say with a grsan of salt. I am a retired Physical Therapist. Google and study and listen. But, please use a professional when you act . All of us have differerent bodies. Mine is 90 yrs. old. Good luck. Be aggressive on your own behalf.

Thank you bill54321 I do feel overwhelmed by it all.

Manerva
Manerva
in reply to bill54321

I love your phrase "Be aggressive on your own behalf."

Excellent!

bill54321
bill54321
in reply to Manerva

Thank you! I enjoy your comments. You are very clear. I am not.

Read and it will get easier. I was a physical thrapist for 45 yrs and never heard of any of this. This form will get you better informed to ask questions of your Doctor. Write them down and take them with you.

Had Ropinirole for years with no side effects and found them really effective. I have sertraline as well.

Thank you medical 61.

I take B12 in a tablet form but only a tiny one in the form of a microgramme measurement but I've had no side effects ,& Im taking it with epilepsy medication & high blood pressure medication . I cant comment of Roprinole to be fair Ive never taken it

I'm just not sure with all the side effects.

Maybe research them talk to your GP &:enquire or Google it & see if it helps

Please research magnesium deficiency and symptoms of magnesium deficiency also vitamins d3 k2mk7 and look at drinking celery juice first thing in the morning also look at b12

Thanks robert1957 I will look into it.

You may also like...